Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Zerit-AZT
Jul 31, 2001

I was diagnosed HIV positive in 2-2001 with viral loan of 286,000 and T- cell count of 206. I have been on Sustiva, Epivir, Zerit but with worsening neuropathy and deep bone pain for last two months. Dr. now wants to take me off zerit and put me on AZT. I have horrible memories of AZT. Frustrated confused in Texas. My one and only count since has been VL of 1070 and T-cell of 604. Am I abandoning effective treatment just to have a new set of side effects and compromising my treatment?

Response from Dr. Pavia

Every drug has potential side effects, so switching is never guaranteed to work. If your neuropathy is indeed due to D4T (zerit), then switching is quite likely to make it better. There are other causes of neuropathy to consider, including B12 deficiency, other drugs like INH and AZT itself. The diagnosis is clinical. Nucleoside related distal symmetric neuropathy is usually equal on both sides, worse in the feet than the hands, tingling or burning, and slowly ascends. If yours fits this pattern, then Zerit is a likely candidate.

AZT at current doses (300 mg twice a day) has fewer side effects than the older higher doses, but can cause headache, nausea, fatigue, or muscle pains. It may be worth a try. Abacavir (Ziagen) could also be used instead of AZT.

I am concerned that you have had only one followup test since February. It has been 6 months. Many HIV docs check response 2-6 weeks after starting, at about 3 months after starting and then at least every 6 months. You are due.

Good luck

ATP



Previous
STI
Next
Doubt W/New Treatment Strategy

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement